Texas, 2022Flash Flood in Texas, September 1, 2022
September 1, 2022 · NWS MAF · 1 event in 1 county or zone
A mid-level trough extended northeastward from northern Mexico through the Permian Basin. Enhanced atmospheric lift and rich low and mid-level moisture were across West Texas and Southeast New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid-level trough extended northeastward from northern Mexico through the Permian Basin. Enhanced atmospheric lift and rich low and mid-level moisture were across West Texas and Southeast New Mexico. These conditions contributed to heavy rain. This rain moved over saturated soils and resulted in flash flooding across parts of West Texas and Southeast New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 1, 5:11 AM CST, 5 hours 29 minutes earlier.
Area forecast discussion, Sep 1, 5:11 AM CST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
611 AM CDT Thu Sep 1 2022
...New AVIATION...
.SHORT TERM...
(Today through Friday afternoon)
Issued at 306 AM CDT Thu Sep 1 2022
Rich sly flow in the 7h-5h layer, e of the mid-level low, will hold
rich/deep mstr in place as the mid-level trof extends newd from nrn
MX thru the PB. Yesterday's rainfall was contributing to rises on
Rio Grande from Presidio to Boquillas. Models continue favor the
Trans Pecos for heavy rain from this morning into mid evening where
PWs are still anomalously high. The nrn extent of the mid-level
theta-e ridge axis will generally be along I-20 where flow aloft is
weakest. As such its make sense to have a decreasing gradient s-n in
PoPs today. Also with Trans Pecos saturated in many areas it make
sense to extend the Flood Watch. As far as timing goes we will
extend until 03Z/Fri as guidance keeps rain into the evening. There
is the possibility of redevelopment across PB Fri morning 09Z-12Z
thus the need for continuing PoPs into the overnight. Into Fri PM
the aforementioned theta-e ridge will sag swd some, but still very
mst conditions will remain across the Trans Pecos where/when the
Davis Mtns and vicinity are targeted for heavy rain. For now we have
up around 2" in the Davis Mtns thru Fri PM, but local amounts could
be higher, NAM12 3.5". HREF 2.5"? As such there is the possibility
that the Flood Watch may need to extended for parts of the Trans
Pecos into Fri PM.
&&
.LONG TERM...
(Friday night through Wednesday)
Issued at 306 AM CDT Thu Sep 1 2022
Rain chances will not be departing the forecast any time soon as the
overall pattern looks to remain active through much of next week.
On Saturday, the slow moving upper lvl disturbance responsible
for our current wet week will continue to slide wwd over the Baja
Del Norte. Remnant upper lvl support trailing this system along
with a parade of shrtwvs in N-NE flow aloft will provide a focus
for lift over the region each day from Saturday into early next
week. Even though there will be a general downward trend in PoPs
across the Permian Basin, rain chances will remain around 30-50%
south of the Pecos River, especially over the Big Bend and Davis
Mountains from Saturday onwards. Temperatures are also expected to
remain around 5 degrees below normal each day thanks to lower
hghts aloft and a perpetually moisture rich boundary layer. Highs
should generally range from the upper 70s to mid 80s w/lows in the
low to mid 60s. Latest runs of the global models continue to
indicate a tropical system off the coast of MX migrating up this
way by the end of next week. Should this occur, portions of West
TX could see another deluge of rain. We will have to continue to
monitor the progression of this system into next week, but for now
we will continue to enjoy the cool and wet start to meteorological
fall!
-Salerno
&&
.AVIATION...
(12Z TAFS)
Issued at 607 AM CDT Thu Sep 1 2022
Radar shows widespread -SHRA across the area moving thru TAF
sites with mostly VFR conditions. By 15Z MVFR CIGS are expected
to develop at most sites with CIGS lifting above MVFR by late in
the day, exception may be FST/PEQ. SE winds less than 10kts thru
the day.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 82 70 86 68 / 50 30 20 10
Carlsbad 76 66 83 65 / 50 20 20 10
Dryden 84 71 85 70 / 60 40 50 30
Fort Stockton 79 68 82 67 / 60 50 50 30
Guadalupe Pass 69 61 76 62 / 60 30 30 10
Hobbs 77 65 84 65 / 40 10 20 10
Marfa 72 61 75 60 / 90 70 70 40
Midland Intl Airport 79 69 83 67 / 60 30 30 10
Odessa 78 69 83 68 / 60 30 30 10
Wink 78 68 83 67 / 70 30 30 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through this evening for Central Brewster County-
Chinati Mountains-Chisos Basin-Davis Mountains-Davis
Mountains Foothills-Eastern Culberson County-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Lower Brewster County-Marfa Plateau-Pecos-Presidio Valley-
Reeves County Plains-Terrell-Van Horn and Highway 54
Corridor.
NM...None.
&&Hazardous weather outlook, Sep 1, 2:59 AM CST, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
359 AM CDT Thu Sep 1 2022
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-020900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
359 AM CDT Thu Sep 1 2022 /259 AM MDT Thu Sep 1 2022/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Today and tonight.
A Flood Watch remains in effect for areas south and west of
the Pecos River through early tonight. Heavy rainfall and flash
flooding and/or river flooding will be the main concerns.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms accompanied by heavy rainfall will be possible
on Friday. Localized flash flooding will be the main threat
as well as continued flooding along the Rio Grande.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
Flash Flood, Brewster
- When
- September 1, 10:40 AM CST to 10:40 PM CST
- Where
- Brewster County, 18.2 mi SSE of Panther Junction to 10.35 mi NW of Lajitas
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Park/Forest Service
- Coordinates
- 29.047, -103.218
Heavy rain resulted in flooding in Big Bend National Park. All dirt roads, backcountry roadside campsites, and at least one paved road were closed throughout Big Bend National Park due to flooding. The cost of damage is a very rough estimate.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 1 to 7, 202225 deaths · 16 events
- Excessive Heat in Nevada, September 1 to 4, 20228 deaths · 7 events
- Wildfire in Washington, September 1 to 30, 2022$34 million · 1 event
- Damaging Wind in Florida, September 1, 20221 death · 1 injured · 54 kt wind · 1 event
- Drought in South Dakota, September 1 to 30, 2022$17 million · 10 events
- Drought in Iowa, September 1 to 30, 2022$9.2 million · 8 events
- Drought in Nebraska, September 1 to 30, 2022$4.7 million · 2 events
- Heat in Minnesota, September 1, 202214 injured · 1 event
- Wildfire in Idaho, September 1 to 30, 2022$800,000 · 1 event
- Wildfire in Idaho, September 1 to 30, 2022$200,000 · 1 event
- Wildfire in Washington, September 1 to 29, 2022$190,000 · 1 event
- Drought in Oklahoma, September 1 to 30, 202249 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048717.